Postmenopausal hormone therapy: Does it cause incontinence?

Jody E. Steinauer, L Elaine Waetjen, Eric Vittinghoff, Leslee L. Subak, Stephen B. Hulley, Deborah Grady, Feng Lin, Jeanette S. Brown

Research output: Contribution to journalArticle

83 Scopus citations

Abstract

OBJECTIVE: To estimate the effect of hormone therapy on risk of stress and urge urinary incontinence. METHODS: The Heart Estrogen/progestin Replacement Study was a randomized, placebo-controlled, double-blinded trial to evaluate daily oral conjugated estrogen (0.625 mg) plus medroxyprogesterone acetate (2.5 mg) therapy for the prevention of heart disease events in women with established heart disease. The 1,208 participants in Heart Estrogen/progestin Replacement Study who reported no loss of urine in the previous 7 days at baseline are included in this analysis. RESULTS: During 4.2 years of treatment, 64% of women randomly assigned to hormone therapy compared with 49% of those assigned to placebo reported weekly incontinence (P < .001). The higher risk of incontinence in the hormone group was evident at 4 months, persisted throughout the treatment period, and was independent of the age of the women. The odds ratios for weekly incontinence among women on hormone therapy compared with placebo were 1.5 for urge incontinence (95% confidence interval [CI] 1.2-1.8; P < .001) and 1.7 for stress incontinence (95% CI 1.5-2.1; P < .001). Four years of treatment with hormone therapy caused an excess risk of 12% for weekly urge incontinence and 16% for weekly stress incontinence; the corresponding numbers needed to harm were 8.6 (95% CI 5.8-16.6) and 6.2 (95% CI 4.6-9.4). CONCLUSION: Estrogen plus progestin therapy increases risk of urge and stress incontinence within 4 months of beginning treatment. Precis: Estrogen plus progestin therapy increases risk of urge and stress incontinence within 4 months of beginning treatment.

Original languageEnglish (US)
Pages (from-to)940-945
Number of pages6
JournalObstetrics and Gynecology
Volume106
Issue number5 I
StatePublished - Nov 2005

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Fingerprint Dive into the research topics of 'Postmenopausal hormone therapy: Does it cause incontinence?'. Together they form a unique fingerprint.

  • Cite this

    Steinauer, J. E., Waetjen, L. E., Vittinghoff, E., Subak, L. L., Hulley, S. B., Grady, D., Lin, F., & Brown, J. S. (2005). Postmenopausal hormone therapy: Does it cause incontinence? Obstetrics and Gynecology, 106(5 I), 940-945.